Epidemiology

Septic shock is the most common form of shock in intensive care unit patients.[6] The annual incidence of septic shock in adults is estimated at 0.3 to 0.7 per 1000.[7][8][9][10] Shock also complicates myocardial infarction in 7% to 9% of patients (cardiogenic shock).[11][12][13][14][15]

Hypovolaemic shock is the most common form of shock in children worldwide, owing to the rate of diarrhoeal illness in the developing world, particularly among infants.[16] Trauma, a common cause of hypovolaemic shock worldwide, is the leading cause of death in people aged 1 to 44 years in the US..[17][18]

Risk factors

Advancing age is associated with a rising incidence of shock associated with sepsis and myocardial infarction.[7][12] This association is plausible as advancing age is associated with diminishing overall compensatory capacity.

About 7% to 9% of patients with myocardial infarction develop shock as a complication.[11][12][13][14][15]

Progressive cardiomyopathy can result in cardiac failure and the development of cardiogenic shock.

Cardiogenic shock may result from disruption to cardiac valve function. This may follow an acute myocardial infarction with rupture of a papillary muscle, endocarditis with valve destruction or with chronic dilatation/stenosis of a valve.

Arrhythmias can directly affect pump function by altering filling time and co-ordination between the atria and ventricles. Coronary blood flow occurs during diastole, and arrhythmias can affect the time spent in diastole and thus coronary perfusion. Alteration of stroke volume and heart rate can directly affect blood pressure and thus the development of shock.

Trauma can cause vascular injury, long bone fractures, and/or solid-organ rupture, which may result in haemorrhage and hypovolaemic shock. Chest trauma can cause a tension pneumothorax, which can lead to obstructive shock. Bowel perforation may result in peritonitis and secondary sepsis. Traumatic brain injury may result in neurogenic (distributive) shock and disturbance of basic respiratory and cardiac regulatory mechanisms.

May result in hypovolaemic shock secondary to haemorrhage.

A ruptured abdominal aortic aneurysm often leads to concealed bleeding into the abdomen. Rapid hypovolaemic shock and death may occur unless repaired by surgery or endovascular methods.

Extensive burns result in large fluid losses as the integrity of the skin barrier is lost. This may result in hypovolaemic shock if losses are not adequately replaced. Heat stroke may result in hypovolaemia due to sweat and other insensible losses.

Diarrhoea and vomiting may result in hypovolaemic shock if the losses are not replaced.

Third space losses can result in hypovolaemic shock.

The annual incidence of septic shock in adults is 0.3 to 0.7 per 1000.[7][8][9][10]

This can cause massive vasodilation and distributive shock, or inability to meet cellular oxygen demand as seen with carbon monoxide toxicity.

Spinal or brainstem injury can lead to the loss of sympathetic regulation of peripheral vasculature, resulting in decreased systemic vascular resistance.

Adrenal failure, hypopituitarism, and hypothyroidism can result in distributive shock due to the loss of homeostatic regulation. There are few clinical signs to identify an endocrine cause of shock, but there may be a previous history of endocrine problems, and this should be considered when other causes are not apparent.

Pulmonary embolism causes restriction of blood flow to the lungs, resulting in obstructive shock.

Cardiac tamponade, particularly acute, causes restriction of ventricular filling and decreased cardiac output. Cardiac tamponade may have one of many causes, including trauma, infection, or autoimmune disease.

Comorbidities are likely to increase the likelihood of developing shock due to the patient’s reduced ability to compensate for stress brought on by additional disease or injury. Patients who have undergone splenectomy have been shown to have a higher risk of infection and septic shock than those who haven't undergone splenectomy.[20]

Anaphylactic shock may result from a reaction to new medicine or a new formulation of an existing medicine. Newly administered beta-blocker medicine can result in cardiac depression or bradycardia with resulting pump failure.

Use of this content is subject to our disclaimer